Neuroleptic malignant syndrome (NMS) is a life-threatening idiosyncratic reaction to antipsychotic drugs.
It is characterized by fever, altered mental status, muscle rigidity, and autonomic dysfunction.
It is mostly is caused by the use of high dose of antipsychotics: potent antipsychotics (e.g. haloperidol) and antipsychotics that are given via the intravenous or intramuscular routes.
Diagnostic Signs and symptoms
- Muscle rigidity
- Altered consciousness
- Labile blood pressure
- Laboratory evidence of muscle injury: increase in creatinine kinase levels.
Treatment for Neuroleptic Malignant Syndrome (NMS)
A: Diazepam 10 mg (IV)
C: Lorazepam (IM/IV) 2 mg for immediate dose
C. Bromocriptine (PO) 2.5 mg 8hourly
- NMS is a clinical emergency, it therefore needs intensive care in ICU
- It is important to stop the antipsychotics immediately
- Supportive measures such as bed rest and controlling the hyperthermia by rapid cooling with the help of tepid water spray and via direct fluid replacement should be started immediately
- Consideration of ventilator support or intubation would be necessary in severe breathing difficulties